North Carolina, 2008

Hail and Damaging Winds in North Carolina, August 2, 2008

August 2, 2008 · NWS MHX · 3 events in 3 counties and zones

A cold front moved into a moist and unstable air mass across eastern North Carolina resulting in widespread strong to severe thunderstorms during the evening hours on August 2nd continuing into the early morning hours on August 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front moved into a moist and unstable air mass across eastern North Carolina resulting in widespread strong to severe thunderstorms during the evening hours on August 2nd continuing into the early morning hours on August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 2, 2:24 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 2:24 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WAS OVER THE CENTRAL PIEDMONT REGION WITH
A COLDFRONT CROSSING THE MOUNTAINS. THE FRONT WILL OVERTAKE THE
TROUGH AND MOVE TO NEAR THE COAST EARLY SUNDAY. WEAK UPPER RIDGING
WILL BUILD OVER THE AREA EARLY NEXT WEEK. COUPLED WITH A MOIST
SOUTHWEST FLOW...WILL KEEP A SMALL CHANCE OF SHOWERS/TSTMS. A
FRONTAL BOUNDARY WILL BRING A BETTER CHANCE OF PRECIP BY LATE IN
THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED TSTMS DEVELOPING OVER THE COASTAL PLAINS ATTM. ACTIVITY
WILL INCREASE THRU THE LATE AFTERNOON AND EVENING HOURS AND MAY
PERSIST THRU MUCH OF THE OVERNIGHT HOURS AS COLDFRONT OVER THE
MOUNTAINS OVERTAKES PIEDMONT TROUGH AND MOVES EAST TOWARD THE
COAST. ENOUGH INSTABILITY FOR THREAT OF SVR THIS EVENING/TONIGHT
WITH CAPE VALUES AROUND 1500-2000 J/KG. HAVE POPS IN THE HIGH CHC
OT LIKELY CATEGORIES THIS EVENING/OVERNIGHT WITH HIGHEST POPS OVER
THE SW/W PORTIONS OF THE CWA AND LESS TOWARD THE OUTER BANKS.
TEMPS WILL REMAIN IN THE MUGGY MIDDLE TO UPPER 70S OVERNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WITH SOME MODEL TIMING DIFFERENCES...HAVE OPTED TO HANG ON TO
SMALL POPS ACROSS THE CWA INTO MIDDAY SUNDAY AS SOME MOISTURE
LINGERS OVER MOST OF THE CWA THEN A SMALL CHC IN THE AFTERNOON/EVENING
DUE TO SEABREEZE CONVECTION. SUNDAY NIGHT SHOULD BE MOSTLY DRY.
WILL GO BACK TO SEABREEZE CONVECTION FOR MONDAY AFTERNOON AS UPPER
HEIGHTS INCREASE AS H5 RIDGE BUILDS EAST FROM THE MISSISSIPPI
VALLEY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS/ECMWF IN GOOD AGREEMENT FOR THE EXTENDED FORECAST...WITH NOT
MUCH CHANGE. INLAND TROUGH WILL STRENGTHEN WEDNESDAY SO AFTERNOON
CONVECTION POSSIBLE...BUT MAIN STORY FOR WEDNESDAY WILL BE THE
HIGH TEMPS. INLAND HIGHS APPROACHING 100 AND LOW/MID 90S ALONG THE
COAST...WITH HEAT ADVISORIES LIKELY. WILL BEGIN COOLING DOWN
SLIGHTLY THURSDAY THROUGH THE WEEKEND AS NEXT FRONTAL SYSTEM
APPROACHES. BEST RAIN CHANCES LOOK LIKE LATE THURSDAY INTO FRIDAY
AS WEAK FRONT APPROACHES THE AREA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED CONVECTION WILL AFFECT AREA TERMINALS THROUGH LATE EVENING
AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WIND GUSTS TO 50
KNOTS POSSIBLE IN THE STRONGEST STORMS INTO EARLY THIS EVENING.
INTENSITY WILL DECREASE AFTER THAT WITH LOSS OF DAYTIME HEATING.
EXPECT ALL ACTIVITY TO BE DONE BY AROUND MIDNIGHT OR SHORTLY
THEREAFTER. VFR CONDITIONS EXPECTED OUTSIDE OF STORMS THROUGH LATE
TONIGHT...THEN MVFR FOG AGAIN THROUGH EARLY SUNDAY MORNING. CEILINGS
WILL BE BKN AROUND 5-6 KFT THROUGH THE OVERNIGHT PERIOD...THEN
AROUND 8 KFT SUNDAY.

THE FRONT WILL BECOME STATIONARY OVER EASTERN NORTH CAROLINA SUNDAY
BEFORE DISSIPATING EARLY NEXT WEEK. AFTER THAT THE RIDGE OVER THE
SOUTH ATLANTIC WILL BE THE MAIN FEATURE WITH A TROF OVER THE COASTAL
PLAIN. FLOW WILL BE FROM THE SOUTHWEST 5-10 KNOTS. CONVECTION WILL
BE MAINLY DIURNAL EACH DAY...WITH MORE ORGANIZED ACTIVITY AS ANOTHER
COLD FRONT APPROACHES LATE IN THE WEEK.

&&

.MARINE...
COLD FRONT WILL APPROACH THE WATERS LATE TONIGHT AND WILL BRIEFLY
MOVE AS FAR SOUTH AS THE CENTRAL WATERS BEFORE PULLING BACK TO THE
NORTH AND WEST JUST A BIT ON SUNDAY. WINDS WILL BRIEFLY VEER TO
NORTHERLY LATE TONIGHT/EARLY SUNDAY BEFORE BACKING TO SOUTHWEST. THE
FRONT WILL THEN BECOME STATIONARY OVER EASTERN NORTH CAROLINA BEFORE
DISSIPATING EARLY NEXT WEEK. 12Z GFS/NAM IN GOOD AGREEMENT ON THE
WINDS. WAVEWATCH BRIEFLY BRINGS SEAS UP TO SMALL CRAFT FOR A FEW
HOURS LATE TONIGHT. SINCE THIS IS SUCH A SHORT TIMEFRAME AND FOR
MAINLY THE OUTER PORTION OF THE ZONE I KEPT SEAS CAPPED AT 5 FEET.
FOR THE REMAINDER OF THE FORECAST PERIOD THE HIGH OVER THE SOUTH
ATLANTIC WILL BE THE MAIN FEATURE WITH A SOUTHWEST FLOW GENERALLY
10-15 KNOTS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Aug 2, 3:56 AM EST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 AM EDT SAT AUG 2 2008

NCZ029-044>047-079>081-090>095-098-031000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
456 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL BE NEAR 105 DEGREES DURING THE DAY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-104-031000-
OUTER BANKS DARE-OUTER BANKS HYDE-
456 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 2:39 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT SAT AUG 2 2008

NCZ090-091-022045-
DUPLIN-LENOIR-
339 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN COUNTIES UNTIL
445 PM EDT...

AT 339 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES NORTH
OF WARSAW TO 14 MILES SOUTHWEST OF WARSAW...OR FROM 6 MILES NORTH OF
MOUNT OLIVE TO 6 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 355 PM EDT...WALLACE
AT 420 PM EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Aug 2, 2:55 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT SAT AUG 2 2008

NCZ047-103-022030-
EASTERN DARE-WESTERN DARE-
355 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 430 PM EDT...

AT 355 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES WEST OF KILL
DEVIL HILLS...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR KILL DEVIL HILLS AT 400 PM EDT...NAGS HEAD AT 410 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KITTY HAWK...
COLINGTON...MASHOES AND WHALEBONE.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Aug 2, 3:28 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT SAT AUG 2 2008

NCZ045>047-080-081-022130-
WASHINGTON-TYRRELL-WESTERN DARE-BEAUFORT-WESTERN HYDE-
428 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...DARE...TYRRELL
AND WASHINGTON COUNTIES UNTIL 530 PM EDT...

AT 428 PM EDT...THERE WERE STRONG THUNDERSTORMS 41 MILES WEST OF
MANNS HARBOR...OR ABOUT 18 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST
AT 27 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GUM NECK AT 505 PM
EDT...FRYING PAN LANDING AT 510 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE COLUMBIA...ALLIGATOR...ALLIGATOR
LAKE...BUFFALO CITY...EAST LAKE...FORT LANDING...KILKENNY...
MASHOES...NEWFOUNDLAND...CENTER OF PHELPS LAKE...PIKE ROAD...
PONZER...PUNGO...PUNGO LAKE...STUMPY POINT...WENONA...WOODLEY...
CENTER OF DARE COUNTY BOMBING RANGE...LAKE WORTH AND LEVELS.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

AUSTIN
Special weather statement, Aug 2, 5:34 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
634 PM EDT SAT AUG 2 2008

NCZ103-022315-
EASTERN DARE-
634 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 715 PM EDT...

AT 634 PM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES SOUTHEAST OF
DARE COUNTY...OR ABOUT 21 MILES SOUTHEAST OF MANNS HARBOR...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RODANTHE...
AND...WAVES AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE SALVO.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO
NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Aug 2, 6:05 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT SAT AUG 2 2008

NCZ046-047-081-103-022345-
TYRRELL-EASTERN DARE-WESTERN DARE-WESTERN HYDE-
705 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES
UNTIL 745 PM EDT...

AT 705 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 7 MILES WEST OF
MANNS HARBOR TO 29 MILES SOUTHWEST OF MANNS HARBOR...OR FROM 7 MILES
WEST OF MANNS HARBOR TO 16 MILES NORTHWEST OF ENGELHARD...MOVING EAST
AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MANNS HARBOR AT 710
PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Morehead City radar (KMHX), 159 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dare

When
August 2, 7:50 PM EST
Where
Dare County, 1.32 mi ENE of Rodanthe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.610, -75.460

Public report of 60 mph wind gust on Highway 12 in Rodanthe.

Hail, Lenoir

When
August 2, 10:00 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -77.590

Thunderstorm Wind, Beaufort

When
August 2, 10:58 PM EST
Where
Beaufort County, 0.76 mi SE of Pinetown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.611, -76.862

Resident reported a 60 mph wind gust and nickel sized hail in Pinetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111283, 111290, 111291.